North Dakota, 2008

Hail and Damaging Winds in North Dakota, August 10, 2008

August 10, 2008 · NWS BIS · 4 events in 2 counties and zones

In the early afternoon hours of Sunday, August 10th, Severe Thunderstorm Watch 820 was issued for southwestern North Dakota, and later expanded to include all of western North Dakota, in anticipation of thunderstorms developing and increasing in intensity as a surface boundary and upper level short wave trough pushed into the state. Several severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$50,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon hours of Sunday, August 10th, Severe Thunderstorm Watch 820 was issued for southwestern North Dakota, and later expanded to include all of western North Dakota, in anticipation of thunderstorms developing and increasing in intensity as a surface boundary and upper level short wave trough pushed into the state. Several severe thunderstorm warnings were issued. Two reports of large hail and two reports of severe thunderstorm winds were received during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 12:36 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 10, 12:36 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
236 PM CDT SUN AUG 10 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY
THE MAIN FORECAST CONCERN IS CHANCES OF THUNDERSTORMS AND
ACCOMPANYING SEVERE WEATHER TONIGHT AND POSSIBLY TOMORROW. MODELS IN
GENERAL AGREEMENT THROUGH THE SHORT TERM.

CURRENTLY...ABUNDANT LOW LEVEL MOISTURE IN PLACE ACROSS MUCH OF
WESTERN AND CENTRAL NORTH DAKOTA THANKS TO SOUTHEASTERLY FLOW AT THE
SURFACE THE PAST TWO DAYS. THE PREFRONTAL SURFACE TROUGH SITS TO OUR
WEST IN EASTERN MONTANA WITH THE COLD FRONT FURTHER WEST IN CENTRAL
MONTANA. ALOFT...THE RIDGE CONTINUES ITS SLOW PUSH EASTWARD TODAY. A
LARGE CLOSED LOW MOVES EASTWARD AND IS CURRENTLY IN SOUTHERN BRITISH
COLUMBIA AND NORTHERN WASHINGTON. DISTURBANCES CONTINUE TO KICK OUT
OF THIS TROUGH AND OUT ACROSS THE NORTHERN PLAINS.

EXPECT THUNDERSTORMS TO BECOME MORE NUMEROUS LATE THIS AFTERNOON
INTO THIS EVENING ACROSS EASTERN MT/WESTERN NORTH DAKOTA. ANOTHER
ROUND OF THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT IN CENTRAL MT
LATER TODAY. AMPLE MOISTURE IS PRESENT ACROSS MUCH OF NORTH DAKOTA
WITH DEW POINTS IN THE LOWER TO MID 60S. MODEL SOUNDINGS SUGGEST
THAT VERY LITTLE CAP WILL BE PRESENT LATE THIS AFTERNOON. EXPECTED
CAPE VALUES OF 1500 TO 2500 J/KG THIS EVENING AND LIFTED INDICES OF
-4 TO -6 DEGREES. MARGINAL BULK SHEAR IS PRESENT ON THE ORDER OF 25
TO 35 KTS. EXPECT LARGE HAIL AND DAMAGING WINDS TO BE THE MAIN
THREAT THIS AFTERNOON AND EVENING. HEAVY RAINFALL WILL ALSO MAKE
FLASH FLOODING A CONCERN.

THE COLD FRONT IS EXPECTED TO BE JUST WEST OF THE NORTH DAKOTA BY
12Z WEDNESDAY. COLD FRONT WILL SLOWLY MOVE ACROSS THE STATE EXITING
CENTRAL NORTH DAKOTA AROUND 00Z TUESDAY.  WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL BE ONGOING ACROSS MY CWA MONDAY INTO MONDAY
EVENING. SPC PLACES THE MAIN SEVERE WEATHER THREAT TO OUR SOUTH.
HOWEVER CAPE VALUES OF 1000 TO 2000 J/KG IS POSSIBLE WITH BULK SHEAR
OF 25 TO 35 KTS MAKING SEVERE WEATHER A POSSIBILITY DURING THE DAY.
HEAVY RAINFALL IS ALSO A POSSIBILITY WITH ANY THUNDERSTORMS WITH
ABUNDANT MOISTURE STILL PRESENT.

BEHIND THE COLD FRONT DRIER AIR WILL FILTER INTO NORTH DAKOTA
BRINGING THUNDERSTORMS TO AN END ACROSS THE STATE FROM WEST TO EAST.
EXPECT THUNDERSTORMS TO BE EXITING CENTRAL NORTH DAKOTA AROUND 00Z.
LARGE UPPER LOW LINGERS TO OUR NORTH THROUGH THE END OF THE FORECAST
PERIOD WITH THE 500 HPA RIDGE REBOUNDING SLIGHTLY DURING THIS
PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHT ABOVE CLIMATOLOGY
THROUGH WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...
THE FIRST HALF OF THE EXTENDED FORECAST PERIOD (THURSDAY AND FRIDAY)
WILL CONTINUE TO BE INFLUENCED BY THE CLOSED UPPER LOW (CURRENTLY
POSITIONED OVER SOUTHWEST CANADA) WHICH MOVES INTO OUR LOCAL REGION
MID-WEEK. MODELS STILL HAVING DIFFICULTY WITH THE OVERALL EVOLUTION
OF THIS SYSTEM...MAINLY WHERE IT TRACKS TOWARDS THE END OF THIS WORK
WEEK. ENOUGH AGREEMENT AND CONSISTENCY HOWEVER TO KEEP MENTION OF
POPS THURSDAY AND FRIDAY THEN DRY AFTERWARDS. OVERALL TEMPS WILL BE
BELOW SEASONAL NORMS WITH SOME RECOVERY OVER THE WEEKEND.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST TO COME IN WAVES
OVER THE NEXT 24-36 HOURS AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM OVER THE NORTHERN ROCKIES PUSHES INTO THE NORTHERN PLAINS.
WIDESPREAD VFR CONDITIONS SHOULD BE THE RULE TODAY AND
TONIGHT...WITH INTERMITTENT MVFR CONDITIONS LIKELY NEAR
THUNDERSTORMS. THAT SAID...CANNOT RULE OUT VERY HEAVY RAIN WITH
THESE THUNDERSTORMS...SO IFR CONDITIONS ARE ALSO POSSIBLE AT TIMES.
PREDOMINANT WINDS SHOULD REMAIN SOUTHEASTERLY THROUGH 12Z
MONDAY...BEFORE SHIFTING TO MORE WESTERLY WEST TO EAST ACROSS ND
MONDAY MORNING AND AFTERNOON. MOST IF NOT ALL SHOWER/THUNDER
ACTIVITY SHOULD EXIT INTO THE RED RIVER VALLEY BY SUNDOWN MONDAY
EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DC/RL/NH
Hazardous weather outlook, Aug 10, 3:53 AM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
553 AM CDT SUN AUG 10 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
553 AM CDT SUN AUG 10 2008 /453 AM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR SCATTERED THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
MAY BE SEVERE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS EXPECTED ON MONDAY...SOME WITH VERY HEAVY
RAINFALL. THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

The radar

The Glasgow radar (KGGW), 243 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Golden Valley

When
August 10, 2:40 PM MST to 2:49 PM MST
Where
Golden Valley County, Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.920, -104.000

Hail, Golden Valley

When
August 10, 2:40 PM MST to 3:12 PM MST
Where
Golden Valley County, Beach
Measured
2.25 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Newspaper
Coordinates
46.920, -104.000

Hail in various sizes up to two and one-quarter inches in diameter fell over the city of Beach for a half hour. Damage was reported to homes in Beach and crops around Beach.

Thunderstorm Wind, Divide

When
August 10, 7:29 PM CST to 7:45 PM CST
Where
Divide County, 7.27 mi NNE of Westby
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.970, -104.000

Thunderstorm wind gusts were measured at the Crosby Remote Automated Weather Station site.

Thunderstorm Wind, Divide

When
August 10, 8:29 PM CST to 8:35 PM CST
Where
Divide County, 7.27 mi NNE of Westby
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.970, -104.000

Thunderstorm wind gusts were measured at the Crosby Remote Automated Weather Station site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129646, 129651, 129656, 129658.